Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Tucson, AZ

June 20, 2024Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 20, 2024, 9:37 PM MST for Graham County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2024, 9:37 PM MST (04:37 UTC)
Expired
Jun 20, 2024, 10:00 PM MST
In force
23 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Graham County, AZ

The radar

The Tucson radar (KEMX), 133 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
3530 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS55 KTWC 210437
SVRTWC
AZC009-210500-
/O.NEW.KTWC.SV.W.0002.240621T0437Z-240621T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
937 PM MST Thu Jun 20 2024

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Graham County in southeastern Arizona...

* Until 1000 PM MST.

* At 937 PM MST, a severe thunderstorm was located near Thatcher, or
  near Safford, moving north at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Thatcher, Pima, and Central.

This includes Route 70 between mile markers 327 and 336.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3280 10979 3282 10988 3297 10989 3294 10969
TIME...MOT...LOC 0437Z 194DEG 13KT 3287 10982 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
727 
WWUS55 KTWC 210455
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
955 PM MST Thu Jun 20 2024

AZC009-210504-
/O.EXP.KTWC.SV.W.0002.000000T0000Z-240621T0500Z/
Graham-
955 PM MST Thu Jun 20 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY WILL
EXPIRE AT 1000 PM MST...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty 
winds and brief heavy rain are still possible with this storm 
through 1015 pm.

&&

LAT...LON 3280 10979 3282 10988 3297 10989 3294 10969
TIME...MOT...LOC 0454Z 194DEG 13KT 3290 10981 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:36 PM MST, 8 hours 1 minute earlier.

Area forecast discussion, Jun 20, 1:36 PM MST, 8 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
136 PM MST Thu Jun 20 2024

.SYNOPSIS...Hot temperatures this afternoon with an Excessive Heat
Warning in effect for portions of southeast Arizona. Increased
moisture will result in the potential for thunderstorms each day
into next week week. Storms this afternoon into evening could
produce strong winds and blowing dust mainly from Nogales to Tucson
and into Pinal County. Windy conditions are also expected into
Friday. The added moisture will also result in temperatures dropping
back down close to seasonable levels through the weekend.

&&

.DISCUSSION...Plenty of active weather to talk about today as a more
monsoonal pattern/moisture regime is developing. East to southeast
winds are ongoing, mainly from points Tucson eastward with a
southerly to southwesterly flow elsewhere. Given the strong surface
pressure gradient, we've seen wind gusts between 40 and 50 mph for
portions of Graham and Cochise County where a Wind Advisory remains
in effect until 5 AM Friday. Moisture levels have increased
considerably with PWAT values of 1 to 1.25 inches from Tucson
eastward, but still between 0.5 inch to 1 inch west of Tucson where
the moisture hasn't made it quiet yet. For this afternoon, we're
particularly focused on the potential for a north-south line of
showers and thunderstorms developing across Eastern Pima/Eastern
Santa Cruz/Eastern Pinal/Western Graham/Western Cochise Counties.
This north-south line of showers and thunderstorms is forming along
the western edge of the moisture push (pseudo dry line) with the mid
to upper level flow generally pushing the storms that do develop
towards the east to northeast. MLCAPE values this afternoon per the
RAP are around 500-1000 J/KG in this favored zone with DCAPE values
nearly 2000 J/KG. Given this profile, the main concern with any
thunderstorms will be strong/gusty outflow winds producing areas of
blowing dust. With that said, a Blowing Dust Advisory remains in
place between 3 PM and 8 PM this evening. Not a lot of rain with
these storms with dry lightning potential in spots as well.

Convective activity will diminish after sunset this evening, and
then the focus overnight into Friday morning will continue to be the
larger scale east to southeast winds. The normally more susceptible
spots for east to southeast winds (including the south and east
portions of the Tucson Metro) will especially see the winds kick up
tonight into Friday morning. A few locales will see sustained winds
approaching advisory levels (30 mph). We didn't expand any wind
headlines on this forecast cycle but this is something we'll
continue to monitor this evening and overnight. HREF probabilities
for wind gusts over 45 mph are over 50 percent in these localized
most favored spots so the winds will certainly be noticeable
overnight into Friday morning for many folks.

For Friday, wind speeds will gradually diminish as the day
progresses with the main focus turning to the deeper moisture and
convective potential. With the increased moisture, temperatures will
drop about 3 to 6 degrees for most locales compared to today. PWAT
values Friday will increase to around 1 to 1.5 inches and these
values range from 150% to 225% of normal so it's certainly
anomalous to have this much moisture early in the monsoon.
HREF/CAMS are showing isolated to scattered showers and
thunderstorms across most of southeast Arizona Friday afternoon into
evening. Main concerns will continue to be gusty winds with brief
localized downpours with the strongest storms.

For this weekend, additional moisture makes its way into the region
with PWAT values increasing to between 1.25 inches near the NM
border to nearly 2 inches for the western deserts. These values are
2 to 3 standard deviations above normal for this time of year. With
that said, the mid/upper high will be just to our north and east
with warm temperatures aloft that will partially mitigate
convection. However, given the deep moisture, we'll certainly see
scattered mainly afternoon and evening showers and thunderstorms
this weekend.

The ensembles are showing a slight meander early to mid next week of
the mid/upper level high to the south and west as it strengthens
slightly. This type of regime would result in thunderstorm chances
shifting to locales generally from Tucson south and eastward. With
the high increasing in strength, temperatures bump back up during
this timeframe to about 3 to 5 degrees above normal.

&&

.AVIATION...Valid through 22/00Z.
SCT-BKN clouds 10-14k ft AGL KTUS/KOLS eastward. Convergence along a
surface boundary will likely lead to isolated to scattered -SHRA/-
TSRA starting around 21/21Z through about 22/03Z. Main terminals
affected will be KTUS and KOLS. Storms will be capable of winds 35-
45 kts with a 10-30 percent chance for winds in excess of 50 kts.
Outside of storms SFC winds become SELY at 15-25 kts with gusts to
30-40 kts across much of the forecast area. The strongest winds are
expected at KDUG and KSAD terminals. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Temperatures are expected to peak today from
Tucson westward, then more seasonable temperatures thereafter.
Surface winds currently east to southeast from Tucson eastward and
west to southwest areas west of Tucson. The strongest winds will be
in the Upper Gila River Valley near Safford as well as near Douglas
along the International and NM borders. The increased moisture with
min RH values in these locales currently 20-30 percent. So while the
winds are at critical levels, RH values will remain just above
critical levels but certainly still elevated fire weather conditions
due to the strong winds and dry fuels Thursday. Breezy to windy
conditions continue Friday, though increased moisture will have
overspread more of the forecast area. A mixture of dry/wet isolated
to scattered storms are expected this afternoon from Tucson eastward
and then to include the remainder of southeast Arizona Friday. As
moisture remains this weekend, isolated to scattered thunderstorms
will continue each day through the weekend into early next week with
a low to mid grade monsoon pattern in place.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning through 8 PM MST this evening for AZZ501>506.

Blowing Dust Advisory from 3 PM this afternoon to 8 PM MST this
evening for AZZ502-504>506.

Wind Advisory through 5 AM MST Friday for AZZ508-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jun 20, 8:55 PM MST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
855 PM MST Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Tstm Wnd Gst     Sierra Vista            31.57N 110.32W
06/20/2024  M61 MPH          Cochise            AZ   ASOS

            Report for Pioneer Airfield.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:48 PM MSTSevere Thunderstorm WarningTWCCochise27 min
Jun 20, 10:06 PM MSTAreal Flood AdvisoryTWCGraham114 min
Jun 21, 2:10 PM MSTSevere Thunderstorm WarningTWCPima50 min
Jun 21, 2:35 PM MSTDust Storm WarningTWCPima55 min
Jun 21, 2:52 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jun 21, 3:27 PM MSTSevere Thunderstorm WarningTWCPima, Pinal33 min
Jun 21, 3:31 PM MSTDust Storm AdvisoryTWCPima, Pinal59 min
Jun 21, 3:49 PM MSTAreal Flood AdvisoryTWCPima116 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.